Tag Archives: danger

New Diabetes Medications Give Early Indication of Danger


warning signby Gary Pepper, M.D.
Chances are, if you have diabetes you have heard about a new class of drugs to treat high blood sugar (glucose). The first of these new medications to gain FDA approval in the U.S., in 2013, is Invokana manufactured and promoted by Janssen Pharmaceuticals and Johnson & Johnson. In the last year and a half the number of these drugs known as SGLT2 inhibitors, has multiplied faster than tribbles to include Farxiga, Xigduo, Jardiance and Invokamet. Prescriptions for these medications are also showing explosive growth, increasing 300% since January 2014. A recent forecast by Express Scripts calls for this one class of drugs to be responsible for about a 20% increase in the yearly cost of prescriptions per all members per year for the next 3 years . The explanation behind the eager adoption and dissemination of this brand new class of medications may eventually serve as a tragic lesson for diabetic patients and for the medical community in general.
Continue reading

Share this post

Dangerous Weight Loss Programs for Diabetics


A few days ago I was concluding a visit with a patient with thyroid disease, while her diabetic
husband, also my patient, looked on. They are a pleasant older couple I have known for
years, who are devotedly helping each other stay healthy. As they were leaving the exam room the
wife apologetically turned the subject to her husband mentioning he was having almost
daily “episodes” of weakness and confusion. “I hadn’t changed his diabetic medication recently
so why should his blood sugar be an problem now”, I thought. A number of other unpleasant
possibilities immediately occurred to me. I inquired about signs of a possible stroke or heart
condition. If these other angles were unproductive I faced the choice of sending him to the
hospital for an evaluation. We quickly ran through a routine systems review. He had lost 10
lbs in the past month, the wife mentioned. “Oh, no, cancer” , was my first thought. His wife
explained that as a New Year’s resolution he enrolled in a commercial weight loss program for
diabetics. With relief, I knew we had the explanation of his disturbing new symptoms.

Most of my diabetic patients are on medication since they are unable to maintain good glucose
control with diet and exercise only. If they succeed however, in achieving weight loss then the
diabetes medication must be reduced to prevent undesirable hypoglycemia (low blood sugar).
Hypoglycemia is potentially dangerous because the brain cannot function properly resulting in
abnormal behavior, loss of muscle control and even unconsciousness. Imagine this occurring
while behind the wheel? Down here in Florida this is all too common.

Many commercial weight loss programs have started targeting Type 2 diabetics (adult onset)
with their TV ads. These programs are generally administered by people without any medical
background. They cannot advise medication changes (not that you would want them to) without
breaking the law by practicing medicine without a license. The result, as with my patient, is the
development of potentially serious complications of hypoglycemia.

In a previous blog http://www.metabolism.com/2010/10/17/injured-diabetic-diet , I worried that this type of problem could develop with commercial weight loss programs. I didn’t expect to see evidence of it so soon and in my own exam room. If my patient’s wife didn’t stop and mention his new symptoms at the last moment
that day, I imagine a far worse outcome for her husband was possible.

Gary Pepper, M.D.
Editor-in-Chief, metabolism.com

Share this post

Cami Gets Contentious About the HCG Diet


The HCG diet has created a great deal of controversy among experts and the people who have tried it. Cami posts these words of warning about the HCG diet based on her own and her husband’s experience.

Cami writes:

What Dr. Simeons book does not tell you is that there is a good chance your hair will fall out aproximately three months after completing the 500 calorie phase of the diet. He also doesn’t mention that the shock to your system can cause adrenal fatigue, and hypothyroidism if you were already prone to these conditions.

My husband and I both went on the hCG diet and both lost the weight we had been hanging onto for years. I followed the diet perfectly, but as soon as the hCG stopped, the weight began coming back on, FAST! I had to do a steak day every other day, my blood sugar plummeted and I began to feel awful! I suffered fatigue, dry skin, dry mouth, no energy, no libido, and my muscles and joints began to hurt. The carb and sugar cravings were so intense I felt like a drug addict. I gained all the weight back plus 13 lbs. in three months, then the hair began to fall. My doctor was shocked and completely surprised. His only theory is that the usual dose wasn’t enough for me and I triggered a starvation response which affected my thyroid and adrenals. Together we are going to support adrenal health, then begin t3 therapy in an effort to repair my thyroid. My husband on the other hand, feel great! He has been able to keep off the weight, add some muscle and is happy and energetic every day. hCG does work, but if you have any health problems related in any way to the hypothalmus, I would consider taking the weight off very slowly to avoid starvation response.

Share this post